Michigan, 2004Hail and Damaging Wind in Michigan, May 11, 2004
May 11, 2004 · NWS GRR · 3 events in 3 counties and zones
2 hail, 1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $105,000
- Crop damage
- $70,000
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at May 11, 3:05 PM EST, 4 hours earlier.
Area forecast discussion, May 11, 3:05 PM EST, 4 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
405 PM EDT TUE MAY 11 2004
.SHORT TERM...
UPPER PATTERN WHICH HAS BEEN MAINLY ZONAL OF LATE WILL BECOME A BIT
MORE AMPLIFIED WITH TIME THROUGH THE REMAINDER OF THE WEEK. CURRENT
UPPER PATTERN FEATURES A TROUGH ACROSS THE ROCKIES...WITH RIDGING
ACROSS THE SOUTHEAST U.S. THE UPPER TROUGH WILL GRADUALLY PUSH
THROUGH THE PLAINS AND APPROACH THE WESTERN GREAT LAKES TOWARD WEEKS
END. AT THE SURFACE...A LOW IN THE HIGH PLAINS WILL GRADUALLY MOVE
EAST TONIGHT...WHICH WILL SHIFT THE WARM FRONT NORTHWARD ACROSS
LOWER MICHIGAN. THE FORECAST AREA WILL THEN BE IN THE WARM SECTOR
FOR WEDNESDAY AND WEDNESDAY NIGHT. THURSDAY INTO FRIDAY...THE FRONTAL
BOUNDARY ASSOCIATED WITH THE UPPER TROUGH WILL GRADUALLY PRESS INTO
THE AREA FROM THE WEST. FORECAST CONCERNS WILL BE CHANCE FOR STRONG
STORMS THIS EVENING ALONG THE WARM FRONT...THEN ASCERTAINING CHANCES
FOR THUNDERSTORMS FOR THE REMAINDER OF THE WEEK. WILL OPT TO FOLLOW
THE GFS THIS GO AROUND. LIKE ITS SLOWER PROGRESSION TO THE
FRONT...AND ITS WEAKER INITIAL LOW MOVING THROUGH THE NORTHERN
PLAINS WEDNESDAY NIGHT.
FOR TONIGHT...EXPECT SHOWERS AND THUNDERSTORMS TO DEVELOP OVER AND
ADVECT INTO SOUTHERN LOWER MICHIGAN LATE THIS AFTERNOON AND EVENING.
A WEAK LOW LEVEL JET DEPICTED IN THE RUC AND THE ETA WILL LIKELY AID
DEVELOPMENT AS IT INTERSECTS THE WARM FRONT ALOFT. LI/S HAVE FALLEN
INTO THE -4 TO -6 RANGE OVER NORTHERN INDIANA. THE INSTABILITY
COMBINED WITH THE WARM FRONT SHOULD LEAD TO SCATTERED SHOWER AND
THUNDERSTORMS. STORMS HAVE ALREADY DEVELOPED IN THE WARM SECTOR.
FEEL SOME STORMS THIS EVENING COULD BE ON THE STRONG SIDE WITH
MARGINAL WIND AND HAIL BEING THE MAIN STORM THREATS...AS WELL AS
HEAVY RAIN. WILL USE SCATTERED SHOWER AND THUNDERSTORM WORDING.
WEDNESDAY...WILL CARRY A CHANCE OF SHOWERS AND THUNDERSTORMS IN THE
AFTERNOON AS THERE WILL BE ENOUGH INSTABILITY IN PLACE. LAKE BREEZE
MAY KICK OFF SOME SCATTERED ACTIVITY. SHOULD BE A WARM DAY WITH
HIGHS INTO THE 80S INLAND.
WEDNESDAY NIGHT...WILL CARRY CHANCE POPS IN THE EVENING...WITH
LIKELY POPS IN THE WEST OVERNIGHT. THE MAIN FRONTAL BOUNDARY WILL BE
MOVING THROUGH WISCONSIN LATE. THE BOUNDARY REMAINS JUST WEST OF THE
AREA THURSDAY AND THURSDAY NIGHT AND WILL MAINTAIN THE GOING CHANCE
POPS. ON FRIDAY...WILL CARRY LIKELY POPS AS THE MAIN SHORTWAVE MOVES
INTO THE WESTERN GREAT LAKES AND THE FRONTAL BOUNDARY MOVES INTO THE
FORECAST AREA.
.LONG TERM...
THE FRONT WILL MOVE EAST OF THE CWA BY SATURDAY WITH HIGH PRESSURE
QUICKLY FOLLOWING. THIS WILL GIVE THE AREA A WELL DESERVED DRY
SPELL INTO EARLY NEXT WEEK. WILL CARRY CHC POPS INTO SATURDAY
MORNING ACROSS THE SE WHERE A FEW SHOWERS OR STORMS MAY LINGER. A
FEW SHOWERS MAY BE POSSIBLE IN THE NORTH LATE SUNDAY NIGHT/EARLY
MONDAY AS A WARM FRONT LIFTS THROUGH THE AREA WITH DECENT WARM AIR
ADVECTION. WILL CONTINUE CHC POPS IN THE NORTH INTO MONDAY NIGHT AS
A COLD FRONT APPROACHES THE REGION. THE FRONT IS PROGGED TO DRIFT
OVER THE CWA ON TUESDAY. DAYTIME TEMPS SHOULD HOLD IN THE 60S ON
SATURDAY...THEN MAINLY IN THE 70 TO 75 RANGE FOR EARLY NEXT WEEK.
JK
&&
.GRR...WATCHES/WARNINGS/ADVISORIES...NONE.
&&
DUKE JK
Hazardous weather outlook, May 11, 11:03 AM EST, 8 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1203 PM EDT TUE MAY 11 2004
MIZ037>040-043>046-050>052-056>059-064>067-071>074-120954-
ALLEGAN-BARRY-CALHOUN-CLARE-CLINTON-EATON-GRATIOT-INGHAM-IONIA-
ISABELLA-JACKSON-KALAMAZOO-KENT-LAKE-MASON-MECOSTA-MONTCALM-MUSKEGON-
NEWAYGO-OCEANA-OSCEOLA-OTTAWA-VAN BUREN-
1203 PM EDT TUE MAY 11 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER SOUTHWEST LOWER
MICHIGAN THIS AFTERNOON AND EVENING AS A WARM FRONT LIFTS NORTH INTO
LOWER MICHIGAN FROM INDIANA. AT THIS TIME THE STORMS ARE NOT
EXPECTED TO BE SEVERE. THE TIME FRAME THAT THUNDERSTORMS ARE
EXPECTED IS BETWEEN 400 PM AND MIDNIGHT. SOME OF THE STRONGER STORMS
WILL BE CAPABLE OF PRODUCING HAIL TO AROUND A HALF INCH IN
DIAMETER...HEAVY RAIN AND CLOUD TO GROUND LIGHTNING STRIKES. STORM
MOVEMENT WILL BE TO THE NORTH AT 25 MPH.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE AGAIN IN THE
WEDNESDAY THROUGH FRIDAY TIME FRAME. FLOODING WILL CONTINUE TO BE A
CONCERN GIVEN THE RAINFALL OVER THE COURSE OF THE LAST FEW DAYS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
OSTUNO DUKE
In the hours before
Local storm report, May 11, 3:44 PM EST, 3 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT ... CORRECTION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
444 PM EDT TUE MAY 11 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0735 PM TSTM WND GST 4 SSW BATTLE CREEK 42.30N 85.23W
05/10/2004 65 MPH CALHOUN MI PUBLIC
REPORTED AT CAPITOL AVE. AND INTERSTATE 94.
0735 PM HAIL 4 SSW BATTLE CREEK 42.30N 85.23W
05/10/2004 1.50 INCH CALHOUN MI PUBLIC
REPORTED AT CAPITOL AVE AND INTERSTATE 94
&&
RGThunderstorm Wind, Allegan
- When
- May 11, 7:05 PM EST
- Where
- Allegan County, Fennville
- Measured
- 53 kt (61 mph) estimated gust
- Property damage
- $25,000
- Crop damage
- $10,000
- Reported by
- GENERAL PUBLIC
- Coordinates
- 42.600, -86.100
A 60 m.p.h. wind gust was reported by the general public in Fennville.
Hail, Ottawa
- When
- May 11, 7:33 PM EST
- Where
- Ottawa County, Zeeland
- Measured
- 1.75 in hail
- Property damage
- $50,000
- Crop damage
- $50,000
- Reported by
- GENERAL PUBLIC
- Coordinates
- 42.833, -86.033
One and three quarters inch diameter hail was reported by the public one mile east of Zeeland.
Hail, Kent
- When
- May 11, 8:10 PM EST to 8:15 PM EST
- Where
- Kent County, Grand Rapids
- Measured
- 0.75 in hail
- Property damage
- $30,000
- Crop damage
- $10,000
- Reported by
- GENERAL PUBLIC
- Coordinates
- 42.967, -85.683
Three quarters inch diameter hail and wind gusts to around 60 m.p.h. were reported in the city of Grand Rapids and about two miles west of Ada.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Florida, May 11, 20041 death · 1 event
- Ice Storm in North Dakota, May 11 to 12, 2004$2.0 million · 5 events
- Tornadoes and Damaging Winds in Texas, May 11, 2004$431,000 · F1 · 8 events
- Tornadoes and Hail in Minnesota, May 11 to 12, 2004F1 · 52 events
- Hail and Damaging Wind in Missouri, May 11, 2004$300,000 · 1 in hail · 2 events
- Tornadoes and Hail in Texas, May 11, 2004$182,000 · F0 · 8 events
- Damaging Wind in Louisiana, May 11, 2004$250,000 · 55 kt wind · 1 event
- Hail and Damaging Winds in South Dakota, May 11, 20041.5 in hail · 29 events
- Hail and Damaging Winds in North Dakota, May 11, 20041.75 in hail · 24 events
- Damaging Wind in Texas, May 11, 2004$25,000 · 50 kt wind · 1 event
- Rip Current in Florida, May 11, 20042 injured · 1 event
- Damaging Wind in Texas, May 11, 2004$20,000 · 60 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5402026, 5402025, 5402027.